Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Grapefruit may cause blood clots?

Posted Apr 02 2009 12:00am


A woman in Washington recently had a close call with having leg amputated due to high intakes of... grapefruit??

An article in The Lancet this week details the events that lead a 42 year old woman to a near amputation due to a blood clot, after following the grapefruit diet. Although most science indicates that grapefruit is safe to eat with most medications, there are some drugs it's known to interact with. Compounds in grapefruit called "bioflavinoids" typically increase the effectiveness of drugs, which can have detrimental effects. According to doctors, the estrogen in the birth control pill the woman was on, which already increases the risk of clots in women over 35, caused a severe clot in the woman's leg, due to her recent adoption of the grapefruit diet. Grapefruit, that innocent little citrus fruit, can block an enzyme that normally breaks down estrogen. In fact, 250 ml of grapefruit juice can be enough to increase drug levels in the blood, and the effects can last for 3 days or longer.


I think the public has a misconception that all herbal products are naturally safer, and they forget that food and nutrients that are normally good for you, can have negative health effects if taken in excess. If a natural remedy works, it's because it contains a compound with a degree of strength to affect your body's chemistry, just like drugs. And, just like drugs, natural foods and herbal supplements can interact with each other, or with drugs, and cause potentially dangerous side effects.


Most of us are interested in nutrition because we believe food has the power to affect health, and it does! But too much of a good thing can have the opposite effect we want it to. This is one of the many reasons we dietitians push variety. ;)


To be safe:

  • Always talk to your doctor (or pharmacist) about possible food, herbal, and drug interactions.

  • If you are recommended to avoid a particular food while taking medication, always read labels to make sure said food is not an ingredient or used as flavouring.

  • Read the labels on foods and natural health products, and check with your doctor before taking even herbal remedies.

Post a comment
Write a comment:

Related Searches